Tennessee, 2016Damaging Winds in Tennessee, May 12, 2016
May 12, 2016 · NWS MRX · 10 events in 6 counties and zones
A few showers and thunderstorms developed in the unstable air mass ahead of a cold front during the afternoon. The convection became severe producing damaging wind across Central East Tennessee as well as a small part of Southwest Virginia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A few showers and thunderstorms developed in the unstable air mass ahead of a cold front during the afternoon. The convection became severe producing damaging wind across Central East Tennessee as well as a small part of Southwest Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at May 12, 9:26 AM EST, 3 hours 19 minutes earlier.
Area forecast discussion, May 12, 9:26 AM EST, 3 hours 19 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
1026 AM EDT THU MAY 12 2016
.DISCUSSION...Sunshine providing considerable heating...and will
lower sky cover early and also bump temps up. Latest models indicating
convection likely to form first in mountains and plateau areas
today. Will adjust pops to better reflect this. With significant
instability today but unimpressive shear...still looks like severe
storms will be possible with damaging winds and hail the primary
threats.
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 86 61 79 54 / 60 70 10 0
Knoxville McGhee Tyson Airport, TN 83 61 76 53 / 50 70 10 10
Oak Ridge, TN 83 61 77 52 / 50 70 10 10
Tri Cities Airport, TN 82 60 75 49 / 50 70 20 10
&&
.MRX Watches/Warnings/Advisories...
NC...None.
TN...None.
VA...None.
&&
Hazardous weather outlook, May 12, 2:43 AM EST, 10 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
343 AM EDT THU MAY 12 2016
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-130745-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
343 AM EDT THU MAY 12 2016 /243 AM CDT THU MAY 12 2016/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT...
SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE REGION AGAIN
TODAY PRODUCING HEAVY DOWNPOURS...FREQUENT LIGHTNING AND GUSTY
WIND. THE CHANCE FOR CONVECTIVE RAINFALL WILL CONTINUE TONIGHT AS A
COLD FRONT MOVES INTO THE SOUTHERN APPALACHIAN REGION. SOME OF
THESE STORMS MAY BECOME RATHER STRONG AND MAY PRODUCE DAMAGING WIND
AND LARGE HAIL.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
THE NEXT CHANCE FOR ORGANIZED STORMS LOOKS TO BE ABOUT THE MIDDLE
OF NEXT WEEK AHEAD OF THE NEXT COLD FRONT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
In the hours before
Special weather statement, May 12, 11:58 AM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1258 PM EDT THU MAY 12 2016
TNZ035-121745-
MORGAN-
1258 PM EDT THU MAY 12 2016
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MORGAN COUNTY...
AT 1257 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER WARTBURG...
MOVING NORTHEAST AT 10 MPH.
WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
WARTBURG AND PETROS.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3623 8457 3623 8455 3620 8447 3619 8447
3619 8446 3616 8444 3614 8445 3613 8443
3611 8442 3610 8439 3597 8469 3612 8480
TIME...MOT...LOC 1657Z 238DEG 10KT 3610 8462
AMP.23Special weather statement, May 12, 12:16 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
116 PM EDT THU MAY 12 2016
TNZ067-083-121745-
RHEA-ROANE-
116 PM EDT THU MAY 12 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN RHEA AND
SOUTHWESTERN ROANE COUNTIES...
AT 116 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR SPRING CITY...OR
10 MILES SOUTHWEST OF ROCKWOOD...MOVING NORTHEAST AT 10 MPH.
WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
ROCKWOOD...FAIRVIEW...GRANDVIEW AND EAGLE FURNACE.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 3578 8488 3583 8480 3583 8477 3586 8473
3590 8471 3592 8465 3574 8452 3572 8463
3573 8464 3571 8467 3572 8469 3574 8470
3574 8472 3570 8472 3569 8475 3570 8477
3569 8477 3568 8481
TIME...MOT...LOC 1716Z 238DEG 10KT 3576 8480
AMP.23Special weather statement, May 12, 12:41 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
141 PM EDT THU MAY 12 2016
TNZ067-083-121830-
RHEA-ROANE-
141 PM EDT THU MAY 12 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN RHEA AND
SOUTHWESTERN ROANE COUNTIES...
AT 141 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES SOUTHWEST OF
ROCKWOOD...MOVING EAST AT 5 MPH.
WIND GUSTS UP TO 50 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
ROCKWOOD...MIDTOWN...FAIRVIEW...HARRIMAN...GRANDVIEW AND EAGLE FURNACE.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3570 8462 3573 8464 3571 8467 3572 8468
3572 8470 3574 8470 3574 8472 3573 8471
3571 8472 3571 8482 3577 8486 3594 8460
3571 8451 3570 8452
TIME...MOT...LOC 1741Z 254DEG 6KT 3577 8475
AMP.23Thunderstorm Wind, Campbell
- When
- May 12, 12:45 PM EST
- Where
- Campbell County, 1.67 mi W of Red Ash
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 36.320, -84.260
Several trees were reported down across roads in the southwest part of the county.
Thunderstorm Wind, Campbell
- When
- May 12, 12:55 PM EST
- Where
- Campbell County, 0.56 mi W of Jacksboro
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 36.330, -84.190
Two trees were reported down.
Thunderstorm Wind, Knox
- When
- May 12, 2:35 PM EST
- Where
- Knox County, West Knoxville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 35.970, -83.950
Two trees were reported down in the vicinity of Halls Crossroad.
Thunderstorm Wind, Cocke
- When
- May 12, 2:55 PM EST
- Where
- Cocke County, 0.89 mi SW of West End
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 35.960, -83.210
Several trees were reported down in the vicinity of Newport.
Thunderstorm Wind, Knox
- When
- May 12, 2:55 PM EST
- Where
- Knox County, West Knoxville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 35.970, -83.950
Two trees were reported down in Halls Crossroads.
Thunderstorm Wind, Jefferson
- When
- May 12, 3:20 PM EST
- Where
- Jefferson County, 0.56 mi W of Jefferson City
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 36.120, -83.490
Several trees were reported down across the county.
Thunderstorm Wind, Hamblen
- When
- May 12, 3:50 PM EST
- Where
- Hamblen County, 0.69 mi S of Morristown
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 36.210, -83.280
Two trees were reported down in Morristown.
Thunderstorm Wind, Hamblen
- When
- May 12, 3:55 PM EST
- Where
- Hamblen County, 0.69 mi N of Russellville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 36.260, -83.200
A gust to 60 mph was recorded.
Thunderstorm Wind, Hawkins
- When
- May 12, 4:30 PM EST
- Where
- Hawkins County, 0.89 mi NE of Church Hill
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 36.530, -82.710
Thunderstorm Wind, Hawkins
- When
- May 12, 4:40 PM EST
- Where
- Hawkins County, 0.89 mi NW of Mt Carmel
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 36.560, -82.660
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in South Carolina, May 12, 2016$60,000 · 1 in hail · 6 events
- Damaging Winds in Tennessee, May 12, 2016$43,000 · 56 kt wind · 11 events
- Damaging Winds in Alabama, May 12, 2016$25,000 · 70 kt wind · 14 events
- Hail and Damaging Winds in North Carolina, May 12, 2016$17,000 · 1.75 in hail · 9 events
- Hail and Damaging Winds in South Carolina, May 12, 2016$10 · 1 in hail · 9 events
- Hail and Damaging Winds in North Carolina, May 12, 2016$8,000 · 1 in hail · 7 events
- Hail in Texas, May 12, 2016$11,000 · 1.75 in hail · 5 events
- Hail and Damaging Winds in Virginia, May 12, 2016$1,000 · 1.25 in hail · 5 events
- Damaging Winds in Virginia, May 12, 201650 kt wind · 5 events
- Damaging Winds in South Carolina, May 12, 201650 kt wind · 5 events
- Hail and Damaging Winds in North Carolina, May 12, 2016$2,000 · 1 in hail · 4 events
- Hail and Damaging Winds in Mississippi, May 12, 2016$1,000 · 1.75 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 631397, 631398, 631399, 631400, 631401, 631402, 631403, 631406, 631404, 631405.